Tox Time… Consult of the Week (COW)

COWj
Aimee Nefcy, MD
Fellow-in-training, Detroit PCC

 

The Bitter Truth

A 2 year old male was brought to the ER by family for decreased responsiveness. According to them, he was visiting Grandma’s house and had been seen in the back yard eating some red berries, a sample of which they have brought to the ER. He vomited once at home and then became rapidly lethargic. In the ER, he was initially unresponsive, then vomited twice and became agitated. He was bradycardic to 56 bpm and had a BP of 64/31. He was given atropine with improved vitals (117, 136/96). He was sedated, paralyzed, and intubated. Laboratory values were all within normal limits. In the ICU his BP was 90/45, HR 100. He was extubated after less than 12 hours. After extubation he had normal vital signs, but he remained drowsy yet agitated and confused. He had another episode of emesis, then improved. A photo of the plant was sent by the ER doc to the Toxicologist on call, and is shown here.

bitterj

 

1)    Ingestion of what type of plant should you worry about with a bradycardic, hypotensive, vomiting patient?

2)    What lab test available to the ER could be potentially helpful in diagnosing this?

3)    What tests are needed to determine the need for administration of a potential antidote?

4)    What is the plant shown here?

 

Answers:

1)    Digitalis-like plants, which commonly contain cardioactive steroids. The toxidrome for this extremely varied class of plants is identical for all: GI upset followed by bradycardia and cardiac dysrhythmias leading to cardiac arrest. Not all CAS’s are equipotent, however; eg, Convallaria majalis, Lily-of-the-valley, is relatively benign compared to Nerium oleander. Another consideration might be toxicity from organophosphate pesticides applied topically to the ingested plant, but sludge symptoms should be very prominent on exam.

2)    CAS’s in non-dig plants have some cross-reactivity with the digoxin assay, although the lab level does not correlate to the serum levels of the non-dig-CAS ingested. Children should have negative dig levels, and a detectable dig level is considered diagnostic of ingestion of a CAS.

3)    Additional labs needed to judge the severity of CAS toxicity include a potassium level (K>5 50% mortality, K>5.5 100% mortality without DSFab) and an EKG to evaluate for arrhythmias. Any of these, with or without symptomatic bradycardia, should prompt treatment with DSFab. DSFab has a limited ability to bind non-dig-CAS, therefore much larger doses are needed to treat a suspicious plant ingestion. Typically, 20-30 vials are needed depending on the severity of toxicity (compared to chronic digoxin needing 1-4 vials, and acute digoxin needing <10). Any CAS plant ingestion without GI symptoms, hyperkalemia, or EKG changes after 6hrs of observation in the ED can be cleared medically.

4)    Solanum dulcamara, known as woody or climbing nightshade, or bittersweet. This is a very common plant in Michigan, and is seen ubiquitously. The berries look and smell like little tomatoes and are seen in late summer to autumn. Solanine is the primary toxin, which has been shown in vitro to have acetylcholinesterase inhibition; there have been no reports of cholinergic toxicity, however. The primary toxicity is GI upset without CNS effects. The parts of the plant that are toxic are the leaves, fruits, stems, and shoots. This is in contrast to deadly nightshade, Atropa belladonna, which causes an antimuscarinic toxidrome.

Outcome: His symptoms were not felt to be consistent with this plant, which primarily causes GI upset. His dig level was negative. This patient’s sister had a history of being on carbamazepine, and he had detectable levels in his serum (thus depriving Aimee of her first-ever solanine-toxicity-causing-cholinergic-symptoms case report – so disappointed!). Within 24hrs of presentation he was back to baseline and was discharged with no permanent sequelae.

Recall that carbamazepine is a tricyclic anticonvulsant, and like other TCAs it tends to cause an antimuscarinic toxidrome with additional sodium-channel blockade. It is not clear why this patient was so bradycardic on presentation; possible confounders include coingestions, or maybe hypoxia from a seizure or aspiration.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: